If you have diabetes, your blood sugar may need closer monitoring while you are having treatment.
Chemotherapy can make you feel sick or be sick. You might not want to eat and this can be a problem. If you can't eat, your blood sugar could drop too low causing:
This is called a hypoglycaemic attack.
You and your doctor might need to plan chemotherapy a bit more carefully than would be necessary if you weren’t diabetic. Some chemotherapy combinations include steroids and these might upset your sugar balance. It might be a good idea for you and your cancer doctor to talk to your diabetes specialist.
Types of diabetes
There are 2 different types of diabetes. How you manage it depends on the type you have:
- type 1 – you need to have regular insulin injections or an insulin pump
- type 2 – you may be able to control it with either diet or with a combination of diet and tablets. There are some people with type 2 diabetes who also need to have insulin injections
Type 1 diabetes
If you are dependent on insulin, your doctor may suggest that you have the first course of chemotherapy in hospital so that the nurses can keep an eye on you. Then, if you need sugar quickly, you can have it through a drip rather than by mouth.
It's possible for you to have insulin and a sugar solution (dextrose) given together through a drip in hospital. The insulin dose is based on hourly or 2 hourly blood sugar tests. But most people don't need this.
If you are unable to eat your normal diet when you are at home, you may find you need to check your blood sugar a bit more often than you usually would.
Type 2 diabetes
If you control your diabetes with diet or tablets it should be possible to manage it during chemotherapy without too many problems. Discuss the options with your doctor first, but it might be suggested that you don’t take your diabetes tablets on chemotherapy days, for example.
Side effects of chemotherapy and diabetes
You might lose your appetite and have to make an effort to have something to eat regularly. Also, you might feel sick because of your chemotherapy drugs. But there are very good anti sickness drugs available that can help.
It is important that you have good nutrition. Your doctor can prescribe you meals in a drink. They are rich in calories and you can sip them through the day. There are many different brands including Complan, Fresubin, and Build Up.
Diabetes can affect your body's ability to fight infection so you might be at a slightly higher risk of having an infection. You will need to look out for signs of infection, such as a high temperature, and contact your doctor or cancer centre immediately.
Steroid induced diabetes
If you are having steroids as part of your cancer treatment, it can sometimes lead to permanent diabetes in people who were already at risk of developing diabetes. If you are at risk, you might be asked to monitor your blood sugar level while you are taking steroids.
Tell the team looking after you if you feel unwell or develop any of the symptoms of diabetes. Symptoms include:
- being very thirsty
- blurred vision
- passing urine often
- feeling very tired
Your blood sugar level might reduce once you stop taking steroids, but the diabetes may still need treatment. This is called steroid-induced diabetes and is like type 2 diabetes. If you are worried talk to your doctor or specialist nurse.
This page is due for review. We will update this as soon as possible.